Mississippi, 2012

Flash Flooding and Damaging Winds in Mississippi, July 11 to 15, 2012

July 11 to 15, 2012 · NWS JAN · 8 events in 5 counties and zones

Showers and thunderstorms developed each afternoon in association with weak low pressure and stalled frontal boundary just northwest of the region. A few of the storms produced damaging winds and frequent lightning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Showers and thunderstorms developed each afternoon in association with weak low pressure and stalled frontal boundary just northwest of the region. A few of the storms produced damaging winds and frequent lightning. Slow storm motion led to some flash flooding as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 11, 2:20 PM CST, 0 minutes earlier.

Area forecast discussion, Jul 11, 2:20 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
320 PM CDT WED JUL 11 2012

.DISCUSSION...TONIGHT THROUGH THURSDAY NIGHT...NUMEROUS TO
WIDESPREAD SHOWERS...ALONG WITH SOME ISOLATED THUNDERSTORMS...WILL
CONTINUE TO MOVE ACROSS THE FORECAST AREA THROUGH THE REMAINDER OF
THE AFTERNOON AND INTO THIS EVENING. DUE TO THE VERY MOIST AIR MASS
OVER THE REGION...HEAVY RAIN WILL BE POSSIBLE WITH THIS ACTIVITY
WHICH COULD LEAD TO THE PONDING OF WATER ON ROADS AS WELL AS IN LOW
LYING AND POOR DRAINAGE AREAS. THIS WILL ESPECIALLY BE THE CASE
ACROSS THE NORTHERN HALF OF THE CWA WHERE LITTLE MOVEMENT WITH
SHOWERS IS OCCURRING AS THEY REPEATEDLY MOVE ACROSS THE SAME
LOCATIONS. HERE...LOCALIZED FLASH FLOODING CAN'T BE RULED OUT.

ACROSS THE CENTRAL AND SOUTHERN PORTIONS OF THE AREA...A BAND OF
MODERATE TO HEAVY RAIN...ASSOCIATED WITH OUTFLOW FROM A BURST OF
CONVECTION FROM LATE LAST NIGHT OVER THE TEXAS COAST...CONTINUES TO
GENERALLY RACE NORTHEAST ACROSS THE AREA THIS AFTERNOON. WINDS ON THE
LEADING EDGE OF THIS BAND COULD GUST UP BETWEEN 30-40 MPH AS IT
CONTINUES MOVING NORTHEAST. WE'VE BEEN COVERING THIS FEATURE WITH AN
"SPS" AS IT'S SUB-SEVERE...AND WILL CONTINUE TO DUE SO DOWNSTREAM
UNTIL IT EITHER EXITS THE CWA OR WASHES OUT. ACTIVITY IN GENERAL
ACROSS THE FORECAST AREA WILL GRADUALLY SUBSIDE AS THE EVENING
PROGRESSES...BUT SHOWERS COULD BEGIN TO REDEVELOP TOWARD DAY BREAK
THURSDAY MORNING. OTHERWISE... LOOK FOR MOSTLY CLOUDY SKIES TONIGHT
AS LOWS FALL INTO THE LOWER 70S.

FOR THURSDAY INTO THURSDAY NIGHT...LOOK FOR MUCH OF THE SAME AS A
WEAK DISTURBANCE REMAINS NEAR THE NORTHWEST CORNER OF THE CWA...WITH
A STALLED BOUNDARY TO THE NORTH.  NUMEROUS TO WIDESPREAD SHOWERS...
ALONG WITH SOME ISOLATED STORMS DURING THE AFTERNOON...WILL AGAIN
DEVELOP AND MOVE NORTHEAST ACROSS THE REGION THROUGH THE DAY
BRINGING A CONTINUATION TO SOME MUCH NEEDED AND APPRECIATED RAINFALL
OVER THE ARKLAMISS REGION. THE AIR MASS OVER THE REGION WILL REMAIN
VERY MOIST. THERFORE AGAIN...HEAVY RAINFALL WILL BE POSSIBLE.  WITH
HELP FROM THE CLOUDS AND RAIN... HIGHS WILL REMAIN ON THE COOL SIDE
AS THEY ONLY TOP OUT IN THE LOW AND MIDDLE 80S...WHILE LOWS THURSDAY
NIGHT FALL DOWN AROUND 70.

THE OVERALL ASPECT OF THE FORECAST REMAINS UNCHANGED FRIDAY
THROUGH THE REST OF THE FORECAST PERIOD.  THEREFORE...THE
PREVIOUS LONG TERM FORECAST DISCUSSION FOLLOWS. /19/

FRIDAY THROUGH WEDNESDAY...COME FRIDAY MORNING OUR CWA WILL STILL
BE IN A WEAKNESS BETWEEN A MID LEVEL HIGH CENTERED OVER THE FOUR
CORNERS REGION AND THE SUBTROPICAL RIDGE NOSING FROM THE WESTERN
ATLANTIC ACROSS THE SOUTHEAST STATES. THIS SUBTROPICAL RIDGE WILL
STRENGTHEN ACROSS OUR CWA THROUGH THE WEEKEND AND SHIFT THE WEAKNESS
WEST OF OUR REGION. THIS WILL BRING A CHANGE FROM THE WET PATTERN
THAT WE HAVE BEEN IN WITH ABOVE NORMAL CHANCES OF RAIN AND COOLER
THAN NORMAL HIGHS...BY THE END OF THE WEEKEND TO A WARMER AND DRIER
PATTERN. FRIDAY THE AXIS OF MID LEVEL TROUGH WILL BE NEAR THE
MISSISSIPPI RIVER. MUCH OF THE WESTERN HALF OF OUR CWA WILL BE UNDER
AN AIR MASS WITH PWS ABOVE TWO INCHES. THIS RICH MOISTURE COMBINED
WITH DAYTIME HEATING WILL RESULT IN A DECENT AMOUNT OF CLOUD COVER
AND RAIN CHANCES ACROSS OUR CWA AGAIN FRIDAY. PWS IN EXCESS OF TWO
INCHES WILL LIKELY RESULT IN LOCALLY HEAVY RAINFALL WITH THE
STRONGEST STORMS. ANOTHER DAY OF COOLER THAN NORMAL HIGHS IN THE
UPPER 80S TO NEAR 90 DEGREES IS EXPECTED FOR FRIDAY.

HEIGHTS RISE THROUGH THE WEEKEND AS THE SUBTROPICAL RIDGE STRENGTHENS
OVER THE REGION AND SURFACE RIDGING FROM THE EAST NOSES INTO OUR AREA
AS WELL. THIS WILL LEAD TO WARMER TEMPERATURES AND WORK TO INHIBIT
CONVECTION BUT HIGH OUR MOIST AIR MASS WITH TWO INCH PWS IS EXPECTED
TO CONTINUE ACROSS OUR CWA THROUGH WEDNESDAY. THIS WILL FUEL MAINLY
DIURNALLY DRIVEN CONVECTION EACH DAY. A POTENT NORTHERN STREAM
SHORTWAVE WILL MOVE ACROSS THE UPPER AND MID MISSISSIPPI RIVER
VALLEYS OVER THE WEEKEND BUT LOOKS TO REMAIN A LITTLE TOO FAR NORTH
TO HAVE MUCH AFFECT ON OUR WEATHER. NORMAL AFTERNOON HIGHS RUN IN THE
LOWER 90S. HIGHS WILL TOP BACK IN THE MID 90S AT MOST SITES FOR THE
FIRST HALF OF NEXT WEEK. PEAK HEAT INDEXES WILL ALSO BE ON THE RISE
NEXT WEEK TOPPING OUT AGAIN JUST ABOVE 100 EACH AFTERNOON. /22/

&&

.AVIATION...AREAS OF MVFR CONDITIONS WILL PERSIST WITH NUMEROUS
TROPICAL SHRA ACROSS THE REGION THROUGH THURSDAY. TSRA SHOULD BE
ISOLATED MAINLY FROM 16-03Z EACH DAY AS AN UPPER LEVEL SHEAR AXIS
HOLDS ABOUT STATIONARY JUST NW OF THE CWFA. OVERALL SURFACE WINDS
WILL BE SLY 5-10KT WITH GUSTS TO 15KTS AT TIMES THEN BECOMING NEAR
CALM DURING THE OVERNIGHT TIME PERIODS. AREAS OF IFR CEILINGS ARE
POSSIBLE IN THE EARLY MORNING HOURS 08-14Z. /40/

&&

.FIRE WEATHER...MANY COUNTIES/PARISHES AROUND THE ARKLAMISS REMAIN
UNDER BURN BANS AS MANY LOCATIONS ARE WELL BELOW NORMAL IN RAINFALL
FOR THE PAST MONTH (~50%). HOWEVER...RAINFALL HAS BEEN ON THE
INCREASE AND THE NUMBER OF LOCATIONS RECEIVING SIGNIFICANT RAINFALL
SHOULD CONTINUE THROUGH THE REST OF THE WEEK.

THE LONGER RANGE FORECAST CONTINUES TO HOLD GOOD POTENTIAL FOR A
PERIOD OF ABOVE NORMAL RAINFALL AND COOLER TEMPERATURES. IF WEATHER
CONDITIONS UNFOLD AS EXPECTED INTO THE UPCOMING WEEK...IT IS POSSIBLE
THAT FIRE DANGER WILL BE SIGNIFICANTLY REDUCED. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       70  82  69  91 /  72  77  35  43
MERIDIAN      70  86  68  91 /  70  69  39  47
VICKSBURG     71  81  70  89 /  75  84  41  45
HATTIESBURG   70  88  70  92 /  37  71  30  49
NATCHEZ       70  81  69  88 /  55  87  37  48
GREENVILLE    73  81  70  88 /  88  84  46  45
GREENWOOD     72  81  69  89 /  92  84  41  44

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

19/40
Hazardous weather outlook, Jul 11, 1:22 PM CST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
222 PM CDT WED JUL 11 2012

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
121930-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
222 PM CDT WED JUL 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND THURSDAY

A VERY MOIST AIRMASS WILL SUPPORT MORE TROPICAL DOWNPOURS OF ONE TO
THREE INCHES ALONG WITH OCCASIONAL GUSTY WINDS OF 30 TO 40 MPH.
ISOLATED THUNDERSTORMS COULD PRODUCE LOCALIZED PONDING OF WATER ON
ROADS AND MINOR STREET FLOODING IN URBAN AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT EXPECTED THROUGH NEXT TUESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

40

In the hours before

Special weather statement, Jul 11, 10:51 AM CST, 3 hours 29 minutes before
LAZ026-MSZ059>061-111750-
ADAMS MS-JEFFERSON MS-FRANKLIN MS-CONCORDIA LA-
1151 AM CDT WED JUL 11 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1151 AM CDT WED JUL 11 2012

...SHOWERS WITH HEAVY DOWNPOURS IMPACTING NATCHEZ AREA...

A LINE OF HEAVY SHOWERS WITH ISOLATED THUNDERSTORMS CAPABLE OF
PRODUCING HEAVY RAINS UP TO ONE INCH WAS LOCATED FROM VIDALIA AND
NATCHEZ TO 5 MILES SOUTHWEST OF BUDE AT 1149 AM CDT...MOVING
NORTHEAST AT 20 MPH.

A FEW CLOUD TO GROUND LIGHTNING STRIKES AND WIND GUSTS OF 35 MPH ARE
ALSO POSSIBLE WITH THESE SHOWERS THROUGH 100 PM ALONG WITH PONDING
OF WATER ON ROADWAYS.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN FRANKLIN...JEFFERSON AND ADAMS COUNTIES...AND EAST CENTRAL
CONCORDIA PARISH SHOULD MONITOR THESE STORMS CLOSELY.

LAT...LON 3152 9163 3175 9131 3174 9127 3176 9126
      3178 9127 3185 9116 3181 9090 3166 9073
      3161 9074 3161 9068 3158 9065 3135 9070
      3136 9122 3137 9122 3136 9142
TIME...MOT...LOC 1649Z 232DEG 21KT 3159 9143 3164 9105
          3141 9088

40
Special weather statement, Jul 11, 11:35 AM CST, 2 hours 45 minutes before
LAZ016-025-MSZ040-042-043-047>049-053>055-059-062>064-111845-
WARREN MS-SIMPSON MS-RANKIN MS-MADISON MS-LINCOLN MS-LAWRENCE MS-
JEFFERSON DAVIS MS-JEFFERSON MS-ISSAQUENA MS-HINDS MS-COPIAH MS-
CLAIBORNE MS-YAZOO MS-TENSAS LA-MADISON LA-
1235 PM CDT WED JUL 11 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1235 PM CDT WED JUL 11 2012

...SHOWERS WITH HEAVY DOWNPOURS CROSSING BROOKHAVEN TO PORT GIBSON
   AREAS MOVING NORTHEAST AT 25 MPH...

A BAND OF HEAVY SHOWERS WITH ISOLATED THUNDERSTORMS CAPABLE OF
PRODUCING HEAVY RAINS UP TO ONE INCH WAS LOCATED FROM 3 MILES
NORTHWEST OF LAKE BRUIN TO RUTH AT 1232 PM CDT...MOVING NORTHEAST AT
25 MPH.

A FEW CLOUD TO GROUND LIGHTNING STRIKES AND WIND GUSTS OF 35 MPH ARE
ALSO POSSIBLE WITH THESE SHOWERS THROUGH 200 PM ALONG WITH PONDING
OF WATER ON ROADWAYS AS THEY PUSH INTO CENTRAL MISSISSIPPI.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN EXTREME SOUTHWESTERN YAZOO...CLAIBORNE...COPIAH...HINDS...
SOUTHEASTERN ISSAQUENA...NORTHEASTERN JEFFERSON...NORTHWESTERN
JEFFERSON DAVIS...LAWRENCE...NORTHEASTERN LINCOLN...EXTREME
SOUTHWESTERN MADISON...SOUTHWESTERN RANKIN...SIMPSON AND WARREN
COUNTIES...AND EASTERN MADISON AND NORTHERN TENSAS PARISHES SHOULD
MONITOR THESE STORMS CLOSELY.

LAT...LON 3165 9056 3198 9146 3266 9090 3266 9086
      3264 9081 3234 8999 3193 8972 3134 9021
      3134 9036
TIME...MOT...LOC 1732Z 215DEG 29KT 3202 9130 3172 9050
          3139 9028

40
Special weather statement, Jul 11, 12:23 PM CST, 1 hour 57 minutes before
LAZ016-025-MSZ042-043-047>050-053>056-063>066-072>074-111935-
WARREN MS-SMITH MS-SIMPSON MS-SCOTT MS-RANKIN MS-MARION MS-MADISON MS-
LAWRENCE MS-LAMAR MS-JONES MS-JEFFERSON DAVIS MS-HINDS MS-FORREST MS-
COVINGTON MS-COPIAH MS-CLAIBORNE MS-YAZOO MS-TENSAS LA-MADISON LA-
123 PM CDT WED JUL 11 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
123 PM CDT WED JUL 11 2012

...SHOWERS WITH HEAVY DOWNPOURS AND GUSTY WINDS OF 40 MPH CROSSING
   COLUMBIA TO CRYSTAL SPRINGS TO SOMERSET AREAS...

A BAND OF HEAVY SHOWERS WITH ISOLATED THUNDERSTORMS CAPABLE OF
PRODUCING HEAVY RAINS UP TO ONE INCH AND WIND GUSTS OF 40 TO 50 MPH
WINDS WAS LOCATED FROM 3 MILES WEST OF SOMERSET TO CRYSTAL SPRINGS
TO SANDY HOOK AT 121 PM CDT...MOVING NORTHEAST AT 30 MPH.

A FEW CLOUD TO GROUND LIGHTNING STRIKES ARE ALSO POSSIBLE WITH
THROUGH 300 PM ALONG WITH PONDING OF WATER ON ROADWAYS AS THEY PUSH
INTO CENTRAL AND SOUTHEAST MISSISSIPPI...INCLUDING THE VICKSBURG...
JACKSON TO COLLINS AND HATTIESBURG AREAS.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN SOUTHWESTERN YAZOO...NORTHERN CLAIBORNE...COPIAH...
COVINGTON...NORTHWESTERN FORREST...HINDS...JEFFERSON DAVIS...WESTERN
JONES...NORTHERN LAMAR...NORTHEASTERN LAWRENCE...SOUTHERN MADISON...
MARION...RANKIN...WESTERN SCOTT...SIMPSON...SMITH AND WARREN
COUNTIES...AND EASTERN MADISON AND NORTHEASTERN TENSAS PARISHES
SHOULD MONITOR THESE STORMS CLOSELY.

LAT...LON 3100 8983 3107 8985 3108 8993 3190 9031
      3214 9144 3258 9097 3243 9096 3244 9086
      3257 9086 3256 9073 3263 9069 3265 9073
      3269 9071 3266 9068 3269 9066 3273 9074
      3250 8967 3149 8921 3100 8974 3099 8975
TIME...MOT...LOC 1818Z 222DEG 27KT 3218 9126 3197 9023
          3104 8981

40
Special weather statement, Jul 11, 1:11 PM CST, 1 hour 9 minutes before
LAZ009-016-MSZ040>043-047>051-055>057-065-066-073-074-112005-
WARREN MS-SMITH MS-SIMPSON MS-SHARKEY MS-SCOTT MS-RANKIN MS-NEWTON MS-
MADISON MS-LAMAR MS-JONES MS-JASPER MS-ISSAQUENA MS-HINDS MS-
FORREST MS-COVINGTON MS-YAZOO MS-EAST CARROLL LA-MADISON LA-
211 PM CDT WED JUL 11 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
211 PM CDT WED JUL 11 2012

...SHOWERS WITH HEAVY DOWNPOURS AND GUSTY WINDS OF 40 MPH
   CROSSING VICKSBURG TO JACKSON TO COLLINS TO PURVIS AREAS...

A BAND OF HEAVY SHOWERS WITH ISOLATED THUNDERSTORMS CAPABLE OF
PRODUCING HEAVY RAINS UP TO ONE INCH AND WIND GUSTS OF 40 MPH WINDS
WAS LOCATED FROM 4 MILES SOUTH OF TALLULAH TO JACKSON TO COLLINS AND
PURVIS AT 210 PM CDT...MOVING NORTHEAST AT 30 MPH.

A FEW CLOUD TO GROUND LIGHTNING STRIKES ARE ALSO POSSIBLE WITH
THROUGH 330 PM ALONG WITH PONDING OF WATER ON ROADWAYS.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN SOUTHWESTERN YAZOO...COVINGTON...FORREST...HINDS...
SOUTHEASTERN ISSAQUENA...WESTERN JASPER...JONES...LAMAR...SOUTHERN
MADISON...SOUTHWESTERN NEWTON...RANKIN...SCOTT...SOUTHERN SHARKEY...
EASTERN SIMPSON...SMITH AND WARREN COUNTIES...AND MADISON AND EXTREME
SOUTHEASTERN EAST CARROLL PARISHES SHOULD MONITOR THESE STORMS
CLOSELY.

LAT...LON 3101 8951 3101 8955 3143 8960 3144 8959
      3151 8959 3208 8992 3220 9073 3222 9073
      3220 9076 3229 9140 3273 9086 3252 8938
      3201 8908 3143 8902 3143 8914 3118 8914
      3100 8936 3097 8947
TIME...MOT...LOC 1907Z 226DEG 24KT 3235 9118 3215 8984
          3165 8954 3101 8948

40
Special weather statement, Jul 11, 1:48 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
248 PM CDT WED JUL 11 2012

ARZ074-075-LAZ007>009-015-016-023>026-122000-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-
INCLUDING THE CITIES OF...CROSSETT...NORTH CROSSETT...HAMBURG...
WEST CROSSETT...DERMOTT...LAKE VILLAGE...EUDORA...BASTROP...
OAK GROVE...EPPS...LAKE PROVIDENCE...RAYVILLE...DELHI...
TALLULAH...WINNSBORO...JONESVILLE...HARRISONBURG...NEWELLTON...
ST. JOSEPH...WATERPROOF...VIDALIA...FERRIDAY...WEST FERRIDAY
248 PM CDT WED JUL 11 2012

...HIGH FIRE DANGER CONDITIONS CONTINUE...

ACCORDING TO AREA FORESTRY COMMISSIONS AND THE US FOREST SERVICE...
OUTDOOR BURNING REMAINS HAZARDOUS DUE TO AN EXTENDED PERIOD OF DRY
WEATHER. SCATTERED SHOWERS AND STORMS OVER THE PAST FEW DAYS HAVE
PROVIDED LOCAL RELIEF BUT FIRE DANGER CONDITIONS REMAIN CRITICAL IN
SEVERAL LOCATIONS. BURN BANS CONTINUE IN MANY AREAS ACROSS
ARKANSAS AND LOUISIANA.

IN SOME LOCATIONS...CONDITIONS ARE SUCH THAT A SPARK FROM EQUIPMENT...
THE HEAT FROM A CATALYTIC CONVERTER...OR ANY HEAT SOURCE COULD START
A GRASS OR BRUSH FIRE. PLEASE USE CAUTION WITH OUTDOOR COOKING AND
BARBECUING...AND DO NOT DUMP ASHES UNLESS YOU ARE CERTAIN THEY ARE
COMPLETELY OUT. COALS CAN BURN FOR AS LONG AS ONE OR TWO DAYS AFTER
BEING USED.

AREA FORESTRY COMMISSIONS AND THE U.S. FOREST SERVICE URGE THE PUBLIC
TO COMPLY WITH ANY BURN BANS AND REFRAIN FROM OUTDOOR BURNING. IN
AREAS NOT UNDER BURN BANS...BE ESPECIALLY CAUTIOUS IF YOU MUST
BURN...AND BE ALERT FOR NEW BURN BAN ISSUANCES.

FOR THE LATEST UPDATES ON BURN BANS AND FIRE DANGER...PLEASE GO TO
THE FOLLOWING WEB SITES:

ARKANSAS: FORESTRY.ARKANSAS.GOV

LOUISIANA: WWW.LDAF.STATE.LA.US

19
Special weather statement, Jul 11, 1:51 PM CST, 29 minutes before
MSZ036-037-042>046-048>052-056>058-065-066-074-112100-
ATTALA MS-SMITH MS-SCOTT MS-RANKIN MS-NEWTON MS-NESHOBA MS-MADISON MS-
LEAKE MS-LAUDERDALE MS-KEMPER MS-JONES MS-JASPER MS-HOLMES MS-
HINDS MS-FORREST MS-COVINGTON MS-CLARKE MS-YAZOO MS-
251 PM CDT WED JUL 11 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
251 PM CDT WED JUL 11 2012

...SHOWERS WITH HEAVY DOWNPOURS AND GUSTY WINDS OF 40 MPH
   CROSSING JACKSON TO FOREST TO LAUREL AND HATTIESBURG AREAS...

A BAND OF HEAVY SHOWERS WITH ISOLATED THUNDERSTORMS CAPABLE OF
PRODUCING HEAVY RAINS UP TO ONE INCH AND WIND GUSTS OF 40 MPH WAS
LOCATED FROM BROWNSVILLE TO FOREST TO LAUREL AND HATTIESBURG
AT 250 PM CDT...MOVING NORTHEAST AT 30 MPH.

A FEW CLOUD TO GROUND LIGHTNING STRIKES ARE ALSO POSSIBLE WITH
ALONG WITH PONDING OF WATER ON ROADWAYS AS THEY MOVE THROUGH THE
CANTON...CARTHAGE...PHILADELPHIA...NEWTON AND MERIDIAN AREAS THROUGH
400 PM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN EASTERN YAZOO...CLARKE...EXTREME NORTHEASTERN COVINGTON...
NORTHEASTERN FORREST...NORTHEASTERN HINDS...SOUTHEASTERN HOLMES...
JASPER...JONES...SOUTHWESTERN KEMPER...WESTERN LAUDERDALE...LEAKE...
MADISON...NESHOBA...NEWTON...NORTHERN RANKIN...SCOTT...EASTERN SMITH
AND SOUTHWESTERN ATTALA COUNTIES SHOULD MONITOR THESE STORMS CLOSELY.

LAT...LON 3182 8894 3144 8894 3143 8914 3119 8914
      3114 8920 3220 8956 3244 9060 3321 8989
      3272 8894 3200 8845
TIME...MOT...LOC 1947Z 223DEG 26KT 3248 9042 3226 8948
          3129 8915

40

The radar

The Jackson/Brandon,MS radar (KDGX), 111 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 flash flood, 1 lightning. Local standard time, as filed.

Flash Flood, Humphreys

When
July 11, 2:20 PM CST to 2:50 PM CST
Where
Humphreys County, 0.58 mi E of Belzoni to 0.55 mi N of Brooklyn
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
33.180, -90.490

Many streets were flooded, with some closed due to the flooding.

Thunderstorm Wind, Jones

When
July 12, 2:20 PM CST
Where
Jones County, 0.59 mi W of Ellisville
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
31.600, -89.210

A large tree was blown down.

Thunderstorm Wind, Simpson

When
July 12, 3:02 PM CST to 3:05 PM CST
Where
Simpson County, 3.24 mi WNW of D Lo
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
32.000, -89.950

A tree was blown down on Old Highway 49 between Braxton and D Lo. A large limb fell on a vehicle in Braxton.

Flash Flood, Jones

When
July 13, 7:45 PM CST to 8:15 PM CST
Where
Jones County, 0.91 mi SW of Laurel to 1.21 mi SSW of Laurel
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.690, -89.140

Teresa Street was flooded in Laurel.

Lightning, Jones

When
July 13, 7:50 PM CST
Where
Jones County, 1.5 mi NNW of Laurel
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.720, -89.140

Lightning caused power outages and a transformer on fire.

Thunderstorm Wind, Leflore

When
July 14, 4:28 PM CST
Where
Leflore County, 0.58 mi E of Money
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
33.650, -90.210

Trees and power lines were blown down around Money.

Thunderstorm Wind, Hinds

When
July 14, 5:20 PM CST
Where
Hinds County, 0.9 mi SE of Raymond
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
32.260, -90.420

Down power lines caused power outages in Raymond.

Flash Flood, Hinds

When
July 15, 5:58 PM CST to 6:15 PM CST
Where
Hinds County, 1.38 mi S of Utica to 1.24 mi S of Utica
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.100, -90.620

A bridge was under water in Utica.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2012Every state in 2012This day in weather historyWarnings in Mississippi, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390292, 390442, 390443, 390445, 390446, 390448, 390449, 390450.